Hello. I have been having some problems with my nails. The nail place first noticed it last October. There were small white spots on my nails. They suggested a break from nail polish, except for vitamin E nail polish. I did that. I began having some nail bed seperation/pain around December. I went to the dermo. He took a sample to test for fungus. Negative! He recommended niacin vitamin, gloves, keep them short & continue with clear vitamined nail polish by Elon, added nail cream conditioner 4x/day. The white spots have gotten larger & the toe nails are also brittle & flakey. I would like to also share that I have Graves' thyroid disease. My blood pressure's been high since the endo took me off Thyroid meds & blood pressure meds since my Thyroid disease was in "remission" - Dec. Then in Jan. I had pain in the chest & I felt my heart beating fast. I went to the endo. who said it had nothing to do with the thyroid. Also noticed a bruise on left leg near the knee. Now, in April, the bruise is still there still tender to the touch- - & there is the beginning of a similar spot on the right leg!!! It seems my legs are colder & my toes do still hurt. Went to dr who sent me to see if it was DVT. It wasn't! Sent me for scan of leg arteries. Seems ok the tech said! The dermo took a biopsy of the spot on the leg left. Results not yet in. She also took me off minocyline, a low dose antiboitic I've been on for about 2 years for my rosecea. She said it sometimes causes bruising like I have further down the left leg, but not the tender reddish bruise & never on the same spot on both of the legs!
Anyone heard of anything like this - any ideas?
The nail thing is something that comes from Graves not all people suffer from it, but it does happen, the nail white spots, are they on your fourth digget? Most often it happens there, and the other nail problems sound as if they are related to Graves as well, now I can't say much about the buises, I have no clue.
One thing I forgot to mention you might want to have the doc test your TSI again, because it is what tells you if you are in remission or not so I have heard. If it is really high compared to times of remission, then you indeed are not in remission any more. All the other ranges can be normal and you could be on your way back to hyperT land!
Thank you. Wow. Just checked blood work - TSH was 1.45 & T4Free was 1.1, but no TSI checked! What is that? Another interesting fact Epinephrine range is 0-110 - I am 158. I looked that up, it is adrenaline - the fight or flight thing. I tend to agree, hyper again. Maybe I'll just have the drink this time. Today I see a heart dr! I'll post tonight. Until then.
Ok sorry for shouting...I lost it there for a minute. I have graves also.
I suggest another dr is in order. Just because your labs "look" normal DOES NOT mean you are in "remission". Remission, at its simplest, is being able to come off meds and maintain normal without symptoms. At any rate you should be tapered off until you are showing no symptoms for which you were put on the meds for in the first place. A return of symptoms (to me) means only that you were not ready to come off the meds in the first place. And should be put back on them. The longer off them when you need them will cause more of a "rebound" effect.
You had heart related symptoms while being treated for hyper related to graves. I don't have any earthly idea why your dr isn't connecting them now. Graves isn't "fixed" by a short course of meds.
I don't think your dr "knows" diddly about true graves. Quickie Graves 101...There is an auto-immune disorder called graves. Graves Disease is caused by an antibody called Thyroid Sitmulating Immunoglobulin (TSI). Graves Disease can cause hyperthyroidism, pretibial myedema (skin disorder especially on the shins), and thryoid eye disease(TED). Being autoimmune this puts graves up there with Type I diabetes, Lupus, and other chronic diseases. It can flare up and make a patient symptomatic. Or it can settle down (remission) and the patient live relatively symptom free. But TSI is the marker test for true graves.
In the hyperthyroidism caused by graves, the TSI mimics the TSH overstimulating the thyroid hormone production. ATD's not only block thyroid hormone production, they also are an immune system suppressor. So in effect they will help to lower antibody levels.
I think you were maybe taken off meds too soon. Without the ATD your thyroid levels may be coming back up. With the higher levels your heart issues are coming back. Plus then without the ATD suppressing your immune system, the TSI if you have them, are probably flaring back to life also. What your dr is doing is setting you up for failure. (Whether he realizes it or not. He really may not know.)
I recommend you educate yourself on hyperthyroidism, graves, ATDs, etc. Anything you can get your hands on. That way you will "know" when you get in front of a dr that may not "know" everything there is to know. A really good dr will be willing to learn and be open to suggestions from a patient so you can work as a "team" in your healthcare.
I would request a TSI test. If your dr won't order it, then you can order it yourself from healthchecksusa online.
Research, research, research. You need to know what you are dealing with.
Hope that helps some, Best Wishes
PS. You said something about having a "drink". what are you talking about? RAI? Make sure you do not have the TSI antibody before you do that. RAI can ramp up the TSI production causing the eye and skin problems worse. Research.
HyperKim knows what she is talking about I to have Graves, and I never had the chance to try meds I had RAI and I regret not getting to try the other. Just so that you know the GED can come on after RAI and it tends to be worse after that treatment. Mine didn't start to happen until I had been hypo for more than 4 years. If you do indeed have Graves then your TSI would have been tested to prove that it was Graves, so they should have a level of what your TSI was when you had HyperT. TSI will let them know if you are not in remission, even if all the other levels are all fine. Please before you get the RAI do some research, and ask lots of questions. The GED is really painful and if you have to deal with it because you desided on a whim to get RAI that made it worse you will regret it. I posted my store on here, and thought that you might want to read it, it gives some info please read it, and then see what you think. Might help you in regards to Graves. Sounds like you haven't been informed of all the aspects of Graves, and you really do need to know about them. The heart thing will also be brought on my graves, and hyperkim is right again by saying your doc must really not know much. ASK QUESTIONS!!!!! DO RESEARCH!!!!!! Please for your own health, wish someone would of had that advice for me when I needed it!
I trusted doctors in the dealings with my Graves thinking they knew best and I regret it now. I had eight different doctors who never really let me know what Graves really was and how it would affect my body. I learned the hard way I guess you could say. I now have a doctor that seems to have a clue, and the only reason I know this is because I did research and found out a few things. There are alot of sites out there that tell so much and you wouldn't beleive the things they say. It's really worth the effort to find out about what is going on with you. You really should get your test results, and have a copy for yourself. Hyperkim told me that she does this, and she writes how she is feeling at the time the test was taken. Keep track of it. She has Graves and manages it with meds.....I think she knows a bit more about this thing than I do, but I am now on the hypo end, and it's not fun anymore than being in the hyper end of it. Sometimes I beg to have the hyper part just to get threw the day. Also one other thing that doctors fail to mention is that when you have an autoimmune diesease you are at higher risk of getting some other type of autoimmune disease, like Lupus, Rheumatoid Arthritis, and Type 1 Diabeties. There is alot of stuff to read about and one person that has a few books out would be worth looking at and that is Mary Shamon..She is a thyroid advocate, and has done alot of reasearch on thyroid some of the things she has out is really worth reading. Hope it helps, and if you really do research you will be a very busy person!!!!!
Received a diagnosis on a bruise the dermo biopsied last week: Erythema Nodosum! The dermo said it is associated with auto immune diseases like Ulcerative Colitis (which my daughter has). I asked her if it's seen in Graves Disease. She wasn't sure. Anyone?